North Carolina, 2004

Hail in North Carolina, May 25, 2004

May 25, 2004 · NWS AKQ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 25, 1:15 PM EST, 35 minutes earlier.

Area forecast discussion, May 25, 1:15 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
215 PM EDT TUE MAY 25 2004

.SYNOPSIS...AT LEAST ONE MORE DAY OF SUMMERLIKE HEAT/HUMIDITY THEN
SUBTROPICAL RDG OVR SE STATES WILL TEMPORARILY SUPRESS SOUTHWARD
ALLOWING SOME RELIEF ON THU. UPR RDG GRADUALLY RE-AMPLIFIES OVR
SE STATES AND ALLOWS A RETURN TO ABV NORML TEMPS BY THE WEEKEND AND
CONTG INTO EARLY NEXT WEEK.

&&

.DISCUSSION...CLOSELY WATCHING CU DEVELOPMNT ACRS FORECAST AREA FOR
SIGNS OF DEVELOPMNT. SOME CELLS TRYING TO ORGANIZE INVOF NRN OUTER
BANKS/NORTH SHORE ALBEMARLE SOUND ATTM. ATMOS GENERALLY CAPPED THUS
FAR BUT EXPECT WEAK UPR LVL CAA AS WEAK SHORT WAVE PASSES TO NORTH
THIS AFTN. SVR WATCH BOX ISSUED FOR MUCH OF WVA AND POINTS NORTH
AND WATCHES MAY BE NEEDED FURTHER EAST AS AFTN AND EARLY EVE WEARS
ON. DIFFICULT TO TELL HOW MUCH OF THE DEVELPING OHVLY CONVECTION WILL
BE LEFTOVR AS IT WORKS ACRS MTNS LTR THIS EVE SO WILL FAVOR DIURNAL
CLIMO AND TAPER POPS TO SLIGHT CHC FOR OVRNGT HOURS.

BAND OF WESTERLIES SHIFTS FURTHER S FROM MIDWEST/NRN MID ATLC STATES
INTO TNVLY/CNRTL MID ATLC REGION ON WED AND ALLOWS SFC BNDRY TO PUSH
SOUTH. ALWAYS A FIGHT TO GET CONVECTION TO DEVELOP IN DOWNSLOPING
FLOW EAST OF MTNS AND LTL MODEL CONCENSUS FOR AMOUNT OF FORCING
NECESSARY TO OVERCOME DOWNSLOPE. BUT WITH DEVELOPING LEESIDE BNDRY
AND SOUTHWARD MOVG COLD FRONT EXPECT AT LEAST SCTD CONVECTION TO
DEVELOP BY WED AFTN. BEST CHCS APPEAR TO BE ACRS NORTHERN FORECAST
AREAS CLOSEST TO SFC COLD FRONT SO HAVE UPPED POPS SLIGHTLY THERE.
ANTHR HOT DAY ON WED HELPED BY INCRSG DOWNSLOPE WITH L90S AGN COMMON
FOR MOST AREAS AWAY FROM COAST.

SFC BNDRY SETTLES ACRS FORECAST AREA WED NIGHT INTO THU B4 GRADUALLY
LIFTING TO NE THU NIGHT INTO FRI. EXPECT MORE CLOUDS/COOLER TEMPS
THRU THE PERIOD THEN MOST FORECAST AREA BACK INTO WARM SECTOR BY FRI
AFTN. AGAIN IT IS DIFFICULT TO TIME ANY SHORT WAYS EMBEDDED IN THE
WESTERLY FLOW BUT WITH LOW LVL BNDRY PROVIDING A PSBL FOCUS WILL
MAINTAIN SLIGHT TO LOW CHC POPS THROUGHOUT THIS FCST PERIOD.

MODELS CONVERGING ON ANTHR SOUTHWARD SURGE TO SFC FRONT FRI
NIGHT/EARLY SAT. WITH THE TEMPORARY DAMPENING OF THE SE UPR RDG...
BNDRY MAY FINALLY BE ALLOWING TO PENETRATE FURTHER SOUTH INTO
CAROLINAS ON SAT B4 WASHING OUT/AND OR PUSHING BACK NE LATE IN THE
WEEKEND. LOTS OF UNCERTAINTY SO WL MAKE LTL CHG TO FCST DETAILS
ATTM.

&&

.MARINE...NO FLAGS NEEDED. WINDS GRADUALLY SHIFTING TO NE/SE WITH
FROPA BUT SPEEDS AND SEAS/WAVES REMAIN BLO SMALL CRAFT ADV
CRITERIA.

&&

.AVIATION...MAINLY VFR. EXPECT MVFR CIGS/VSBYS INVOF TSTMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SBY   67  87  64  77 /  30  40  30  30
OXB   65  82  63  72 /  30  40  30  30
WAL   67  85  65  79 /  30  40  30  30
FVX   67  91  64  81 /  30  40  30  30
RIC   69  90  66  81 /  30  40  30  30
PTB   68  91  66  82 /  30  30  30  30
AKQ   68  91  67  83 /  30  30  30  30
PHF   69  91  69  81 /  30  30  30  30
ORF   71  90  70  80 /  30  30  30  30
ECG   73  91  70  82 /  30  30  30  30
&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
VA...NONE.
NC...NONE.

CULLEN
Hazardous weather outlook, May 25, 11:10 AM EST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1210 PM EDT TUE MAY 25 2004

NCZ012>017-030>032-102-VAZ048-049-060>098-261000-
AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-EASTERN CURRITUCK NC-ESSEX VA-FLUVANNA VA-
GATES NC-GLOUCESTER VA-GOOCHLAND VA-GREENSVILLE VA-HANOVER VA-
HENRICO VA-HERTFORD NC-ISLE OF WIGHT VA-JAMES CITY VA-
KING AND QUEEN VA-KING WILLIAM VA-LANCASTER VA-LOUISA VA-
LUNENBURG VA-MATHEWS VA-MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-
NEWPORT NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-VIRGINIA BEACH VA-
WESTERN CURRITUCK NC-WESTMORELAND VA-YORK VA-
1210 PM EDT TUE MAY 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL...EAST AND SOUTH
CENTRAL...AND SOUTHEAST VIRGINIA...AND NORTHEAST NORTH CAROLINA.

.DAY ONE...TODAY...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREAT FROM ANY STORM WOULD BE THE POTENTIAL FOR
DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN SPOTTER ACTIVIATION MAY BE NEEDED THIS AFTERNOON.

MDZ021>025-VAZ099-100-261000-
ACCOMACK VA-DORCHESTER MD-INLAND WORCESTER MD-MARYLAND BEACHES MD-
NORTHAMPTON VA-SOMERSET MD-WICOMICO MD-
1210 PM EDT TUE MAY 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER MARYLAND AND VIRGINIA
EASTERN SHORE.

.DAY ONE...TODAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING. THE MAIN THREAT FROM ANY STORM WOULD BE THE POTENTIAL
FOR DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN SPOTTER ACTIVIATION MAY BE NEEDED LATE THIS AFTERNOON.

CULLEN

In the hours before

Special weather statement, May 25, 11:01 AM EST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1201 PM EDT TUE MAY 25 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-260000-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
1201 PM EDT TUE MAY 25 2004

...A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
ACROSS THE LOWER MARYLAND EASTERN SHORE...EASTERN VIRGINIA AND
NORTHEASTERN NORTH CAROLINA.

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MID ATLANTIC STATES
THIS AFTERNOON. SOME OF THESE STORMS WILL LIKELY PRODUCE HEAVY
RAIN...DAMAGING WINDS...AND HAIL.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTEROON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WEATHER.NOAA.GOV/AKQ

CULLEN
Special weather statement, May 25, 1:25 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
225 PM EDT TUE MAY 25 2004

NCZ017-102-251915-
EASTERN CURRITUCK NC-WESTERN CURRITUCK NC-
225 PM EDT TUE MAY 25 2004

...STRONG THUNDERSTORM OVER CURRITUCK COUNTY...

AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COINJOCK...MOVING EAST AT 15 MPH. THE
STRONG THUNDERSTORM WILL BE OVER RURAL EASTERN CURRITUCK COUNTY
BETWEEN BARCO AND AYDLETT BY 230 PM.

WIND GUSTS TO 45 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THIS STORM. RAINFALL RATES OF AN INCH PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS. SMALL HAIL IS ALSO POSSIBLE.

CULLEN

The radar

The Norfolk radar (KAKQ), 122 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Currituck

When
May 25, 1:50 PM EST
Where
Currituck County, Aydlett
Measured
0.75 in hail
Reported by
POST OFFICE
Coordinates
36.333, -75.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405563.